|Help with Meds
Jun 29, 2012
Dr. McGowan: Ron writing again. Thanks so much for your previous replies. I am ready to stop taking meds and wanted your opinion. I am 57:first diagnosed Nov 2011:CD4 was 374: 20% lymphs: VL= 46,000: In Dec 2011 CD4 was 322 17% lymphs. Dec 2011 was when I started meds. No resistance:No HEP: HLA negative. Started with Atripla: stopped after 16 days due to severe rash all over chest, back and arms. Then Truvada/Epzicom: had reaction to Epzicom (HLA negative) Then Truvada/Isentress: current CD4 510 VL= undetectable 33% lymphs. I keep having CNS symptoms: fatigue, anxiety/depression,e tc.(and it's getting worse,not better) I am considering stopping all meds for a time. The doctor feels the problem may be the Tenofovir in the Truvada. He suggested that one "non-standard" possibility might be Isentress/Emtriva/Selzentry. (great CPE ranking)
1. Would you give your opinion of the Isentress/Emtriva/Selzentry combination?
2. Would you give your opinion on stopping all meds for a time (one-three months)? 3. How fast would the virus replicate if I stop?
I may retry the Epzicom/Isentress and see if I can tolerate it. I didn't have the severe allergic reaction but felt generally unwell on Epzicom. I didn't have the Tropism test done as part of initial testing , so I would have to have that prior to Selzentry. I am concerned about the Selzentry and the fact that it totally blocks the receptor and possible long term side effects (cancer, etc.) Apologize for the lengthy question but wanted to give you all details. I really value your opinions. Thanks, Ron
| Response from Dr. McGowan
Sorry you have been having such difficulties with meds. It should be of some reassurance that we can essentially always find some combination that will fit for evry individual. That is the good thing about having many treatment options. It is good that you had no resistance in your virus prior to meds, that leaves many options on the table.
Yes, you will need a tropism test prior to staring Selzentry. There is a test that can be run even when your virus is undetectable. The combination is individualized, so there is no clinical trials data for. From a drug-interaction perspective, it should be well tolerated. I would not recommend a treatment interruption. It is often easier to maintaina fully suppressed viral load, there would be no benefit in allowing the virus to grow. The viral load usually rebounds in 7-10 days, and a person may become symptomatic during that time. Many of the uninfected CD4 cells that you have built up on treatment (including those in the GI tract and CNS) will become infected.
It may be a good combination for you because all of the drugs have a very good toxicity profile, they tend to be very well tolerated. The downside is 5 pills a day and a twice a day regimen, but that may be a small price to pay if it works.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Swollen Lymph Nodes?
- Is Fever A Symptom Of Acute HIV Infection?
- White Bumps Could I Have Acute HIV Infection
- Cold Hands After Masturbation Worried I Have HIV
- Fever After Giving Oral Sex What Are The Chances Of HIV
- Pain In Penis After Touching Dried Semen What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.